Alternative Therapies Community
5-htp....bad side effects!-anxiety through the roof!
About This Community:

WELCOME TO THE ALTERNATIVE THERAPIES COMMUNITY: This Patient-To-Patient Community is for discussions relating to Acupuncture, Aromatherapy, Biofeedback, Chelation Therapy, Chinese Medicine, Dance-Movement Therapy, Medical Marijuana, Feng Shui, Heliotherapy, Reflexology, Unani, Vitamin Therapy, and Yoga Therapy.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

5-htp....bad side effects!-anxiety through the roof!

hi everyone! i am new to this forum, i have been suffering with severe anxiety for the last 2.5 months, however the anxiety and panic started to slip away giving way to heavy depression, my naturopath put me on 5-htp a week ago for my depression (dont laugh im trying everything before i bite the bullet with SSRI's) but the 5-htp has done nothing but make my anxiety return with a vengance! i wasnt having any anxiety for about 2.5 weeks and the second day i was on 5-htp i had a panic attack and the anxiety has just started to come back! has anyone ever experienced this?
Blank
Avatar_m_tn
Yes, but my situation was unusual in that I was having an extremely bad reaction to coming off Paxil at the time, but this is common with anything that affects serotonin, including ssris.  People get different reactions, and it takes a while for it to work, but unfortunately, side effects come before any effects.  Also, any anti-depressant can overstimulate a person, which isn't comfortable for those suffering from anxiety  There are two other possible reasons for this reaction:  you're too sensitive to the 5-HTP -- sometimes things just don't agree with us -- or, you got anxious over starting something new, which is also common with anxiety sufferers (it takes one to know one, if you know what I mean).  If you think the 5-HTP is making you have an adverse reaction, stop taking it and see if you go back to normal.  There are other remedies you can try.  It would also be better to combine remedies -- I'm surprised your naturopath hasn't discussed a combination that tackles the adrenals, GABA, and such as well as serotonin.  And again, an ssri often causes the same reaction at first, so this is tricky stuff.  Good luck.
Related Discussions
4 Comments Post a Comment
Blank
Avatar_m_tn
Yes, but my situation was unusual in that I was having an extremely bad reaction to coming off Paxil at the time, but this is common with anything that affects serotonin, including ssris.  People get different reactions, and it takes a while for it to work, but unfortunately, side effects come before any effects.  Also, any anti-depressant can overstimulate a person, which isn't comfortable for those suffering from anxiety  There are two other possible reasons for this reaction:  you're too sensitive to the 5-HTP -- sometimes things just don't agree with us -- or, you got anxious over starting something new, which is also common with anxiety sufferers (it takes one to know one, if you know what I mean).  If you think the 5-HTP is making you have an adverse reaction, stop taking it and see if you go back to normal.  There are other remedies you can try.  It would also be better to combine remedies -- I'm surprised your naturopath hasn't discussed a combination that tackles the adrenals, GABA, and such as well as serotonin.  And again, an ssri often causes the same reaction at first, so this is tricky stuff.  Good luck.
Blank
1450085_tn?1298945302
hey thanks for the reply! my naturopath also has me on adrenal cortrex for my adrenals as she said i have severe adrenal 'burnout' as well as Anxiovita- a homeopathic tonic and L-theanine. going back to see her this week about switching up the 5-htp, and yes i stopped taking it about 4 days now and i am returning to normal :) i think im too sensitive to it.
Blank
Avatar_m_tn
Ask her about using adaptogens such as eleuthero and ashwagandha and holy basil for the adrenals.  The organs are okay, if it's working don't worry about me, but I'm a bit leery of using the organ of another animal -- organs store toxins, and they aren't human.  Again, though, they do work for many people.  Also ask about passionflower, valerian, kava -- all probably work better or in combination with theanine.  Good luck, it's a journey.
Blank
Avatar_m_tn
chill out. it takes a while for it to work. just stick with it. try st. johns wort too.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Alternative Therapies Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Alternative Medicine Answerers
Avatar_m_tn
Blank
Paxiled
Arlington, VA
1236893_tn?1408490528
Blank
gymdandee
NJ
144586_tn?1284669764
Blank
caregiver222